Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 182, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Oct 4, 2002, 9:03 PM EDT for Pendleton County, Kentucky. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 4, 2002, 9:03 PM EDT (01:03 UTC)
- Expired
- Oct 4, 2002, 10:00 PM EDT
- In force
- 57 min
- Issued by
- NWS Wilmington, OH
- Area
- Whole counties
County Pendleton County, KY
The radar
The Cincinnati radar (KILN), 93 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 4, 9:30 PM EDT | Thunderstorm Wind 50 E | Peach Grove, KY | Trees were knocked down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.1 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 222 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 538 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 240 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
908 WUUS51 KILN 050103 SVRILN KYC191-050200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 902 PM EDT FRI OCT 4 2002 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PENDLETON COUNTY IN KENTUCKY... * UNTIL 1000 PM EDT... * AT 902 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF BUTLER...OR ABOUT 4 MILES NORTH OF WILLIAMSTOWN...MOVING NORTHEAST AT 35 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BUTLER... FALMOUTH... THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN THE STORMS PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 7:35 PM EDT, 1 hour 28 minutes earlier.
Area forecast discussion, Oct 4, 7:35 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 735 PM EDT FRI OCT 4 2002 MORE WIDESPREAD SHOWERS JUST ABOUT OUT OF EASTERN PORTIONS OF FA WITH SAT PIX SHOWING SOME CLEARING WORKING INTO THE WEST. LATEST SURFACE ANALYSIS SHOWING PRE-FRONTAL TROF MOVING ACROSS INDIANA WITH STILL A FEW SHOWERS ASSOCIATED WITH IT DOWN ALONG THE INDIANA/KENTUCKY BORDER. THESE ARE PUSHING EAST AND MAY CLIP FAR SOUTHERN ZONES IN A COUPLE OF HOURS SO MAY HAVE TO REARRANGE ZONES TO ACCOUNT FOR THAT. WILL UPDATE TO CLEAN UP WORDING AND ALLOW FOR SOME PARTIAL CLEARING. COLD FRONT STILL DUE IN LATER TONIGHT AND WILL LIKELY SEE SOME CLOUDS MOVE BACK IN ON THE BACK SIDE OF IT. WILL ALSO ADJUST WINDS UP A LITTLE FOR LATER TONIGHT AS 18Z MESOETA HANGING ON TO 20 TO 30 KT WINDS AT 925 MB THRU 09Z WITH CAA DVLPG LATE. .ILN...NONE. LOTT
Hazardous weather outlook, Oct 4, 5:20 AM EDT, 15 hours 43 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-041130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 520 AM EDT FRI OCT 4 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO. .DAY ONE... STRONG THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED THIS AFTERNOON AND THIS EVENING AS THE REMNANTS OF HURRICANE LILI AND A STRONG COLD FRONT COMBINE OVER THE OHIO VALLEY. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING. .DAYS TWO THROUGH SEVEN... STRONG THUNDERSTORMS WILL BE POSSIBLE SUNDAY NIGHT INTO EARLY MONDAY WHEN ANOTHER COLD FRONT CROSSES THE REGION. STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES. BC
The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 8:50 PM EDT | Severe Thunderstorm Warning | ILN | Grant | 40 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.